Reduced valproic acid serum concentrations due to drug interactions with carbapenem antibiotics: overview of 6 cases.

Related Articles

Reduced valproic acid serum concentrations due to drug interactions with carbapenem antibiotics: overview of 6 cases.

Ther Drug Monit. 2012 Oct;34(5):599-603

Authors: Park MK, Lim KS, Kim TE, Han HK, Yi SJ, Shin KH, Cho JY, Shin SG, Jang IJ, Yu KS

Abstract
BACKGROUND: The plasma concentrations of valproic acid (VPA) are known to decrease during the concomitant administration of carbapenem antibiotics, such as meropenem, imipenem, and ertapenem. This study summarizes 6 cases of drug-drug interactions between VPA and carbapenem antibiotics.
METHODS: To investigate the onset and severity of the reductions in the concentration of VPA in patients with or without the coadministration of carbapenem antibiotics, the authors performed a retrospective evaluation of therapeutic drug monitoring (TDM) reports that described a decrease in the serum concentrations of VPA during the concomitant use of carbapenem antibiotics from January 2008 to December 2010 in the Seoul National University Hospital. The evaluated TDM reports included 6 cases. The decrement ratio of the VPA serum concentration was calculated from the TDM reports, and the change in the half-life of the VPA was also estimated.
RESULTS: Six cases presented with changes in the VPA serum concentration before and after the administration of carbapenem antibiotics. (Three cases were treated with meropenem, 2 were treated with ertapenem, and 1 was treated with imipenem.) The VPA concentrations reduced by (mean ± SD) 88.7 ± 5.3% (3 cases of meropenem), 74.0 ± 9.8% (2 cases of ertapenem), and 73.3% (1 case of imipenem), respectively, and the half-life of VPA reduced by 80.1 ± 9.0%, 64.4 ± 24.2%, and 50.6%, respectively.
CONCLUSION: The interaction between VPA and carbapenem antibiotics caused decreases in the VPA serum concentrations; the extent of this decrease was greater in the meropenem-treated patients than in the imipenem-treated or ertapenem-treated cases. Because the therapeutic effect of VPA depends on its serum concentration, it should be recognized that there may be a loss of seizure control in patients using VPA with carbapenem antibiotics.

PMID: 22929406 [PubMed - in process]